Virginia, 2014Winter Weather in Virginia, March 18, 2014
March 18, 2014 · NWS LWX · 14 events in 14 counties and zones
A wedge of high pressure was across the Mid Atlantic. Low level moisture and sub freezing temperatures led to freezing drizzle and freezing rain across the Central Foothills, Shenandoah Valley, Piedmont and Southern Maryland.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wedge of high pressure was across the Mid Atlantic. Low level moisture and sub freezing temperatures led to freezing drizzle and freezing rain across the Central Foothills, Shenandoah Valley, Piedmont and Southern Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 18, 2:58 AM EST, 3 hours 2 minutes earlier.
Area forecast discussion, Mar 18, 2:58 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 AM EDT TUE MAR 18 2014
.SYNOPSIS...
A WEDGE OF HIGH PRESSURE IS EXPECTED TO RESIDE OVER THE AREA
THROUGH WEDNESDAY...WITH A COLD FRONT CROSSING THE REGION
WEDNESDAY NIGHT. ANOTHER COLD FRONT MAY MOVE THROUGH SATURDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
HAVE EXPANDED THE WINTER WEATHER ADVISORY ALONG THE EXTREME SOUTHERN
TIER OF COUNTIES IN CENTRAL VIRGINIA OVER TO LOWER SOUTHERN
MARYLAND. HIGH PRESSURE WEDGE IS IN PLACE...WITH TEMPERATURES AT
OR BELOW FREEZING ACROSS THE CWA. WHILE SOME DRIER AIR HAS PUSHED
INTO THE NORTHERN PART OF THE CWA...PLENTY OF LOW LEVEL MOISTURE
REMAINS ACROSS THE SOUTH. RADAR EVEN SHOWED ECHOES WHICH COULD BE
SUPPORTIVE OF MEASURABLE PRECIPITATION ACROSS CENTRAL
VIRGINIA...MOVING NORTHEAST.
CAN/T RULE OUT A FEW FLURRIES...BUT EXPECTATION IS THAT LACK OF ICE
CRYSTALS WILL SUPPORT DRIZZLE OR LIGHT RAIN WHICH WHEN FALLING INTO
SUB-FREEZING AIR WOULD LEAD TO FREEZING DRIZZLE OR LIGHT FREEZING
RAIN. BASED ON RADAR TRENDS...THIS IS MOST LIKELY TO OCCUR
ALONG/SOUTH OF A LINE FROM CHO TO EZF TO SOUTHERN CALVERT COUNTY.
THIS IS WELL MATCHED WITH QPF FIELDS FROM NAM/GFS AND SOME HIGHER
RESOLUTION GUIDANCE. THIS ADVISORY WILL BE IN EFFECT UNTIL NOON.
UNTREATED SURFACES WOULD LIKELY BECOME SLIPPERY FOR THE MORNING
COMMUTE IN THE ADVISORY AREA. OUTSIDE OF THE ADVISORY...WE EXPECT
DRY CONDITIONS THIS MORNING ALTHOUGH THERE COULD BE SLICK PATCHES
DUE TO MELTED SLUSH FROM YESTERDAYS SNOW WHICH HAS FROZEN UP.
WEDGE REMAINS IN PLACE THROUGH TONIGHT. MODELS CONTINUE TO
SUGGEST LIGHT QPF LATER TODAY...EXPANDING WEST OR NORTHWEST FOR
TONIGHT. IT APPEARS GREATEST POTENTIAL WILL BE ON EASTERN SLOPES
GIVEN THE EASTERLY COMPONENT. TEMPERATURES MAY WARM ENOUGH THIS
AFTERNOON FOR NO P-TYPE ISSUES OTHER THAN RAIN IF IT WERE TO
PRECIPITATE BUT TONIGHT THERE WILL BE A FREEZING RAIN/DRIZZLE
RISK ONCE AGAIN PARTICULARLY ON THE EAST SIDE OF THE BLUE RIDGE
AND THEN AREAS WEST OF THERE...AND HEADLINES MAY NEED TO BE
CONSIDERED FOR TONIGHT AND WEDNESDAY MORNING.
MODELS HAVE A BIAS OF BREAKING UP COLD AIR IN WEDGE SITUATIONS TOO
SOON. FOR THIS REASON HAVE SIDED TOWARD THE LOWER SET OF GUIDANCE ON
WEDNESDAY /MET IN THIS CASE/ AS CONFIDENCE IS LOW IN BRINGING A WARM
FRONT TO THE NORTH. EVENTUALLY...A COLD FRONT WILL CATCH UP MAKING
ITS WAY TO THE APPALACHIANS BY SUNSET WITH A CHANCE OF SHOWERS.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
UPPER TROF PROGRESSES FROM THE GREAT LAKE STATES INTO EASTERN
CANADA. A COLD FRONT WILL FOLLOW A WARM FRONT BY THURSDAY
MORNING...BOTH SPREADING RAIN SHOWERS ACROSS THE REGION. CAA ALOFT
IS OVERCOME BY DOWNSLOPING WINDS OFF THE MOUNTAINS TO
COMPRESSIONAL WARM TEMPERATURES INTO THE MID 50/S
THURSDAY...SEASONAL FOR THIS TIME OF YEAR. GUSTY W WINDS MIX DOWN
TO THE SURFACE THURSDAY AS CLOUDS ERODE AND THE SUN COMES OUT FOR A
PLEASANT DAY EXCEPT FOR THE WINDS.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
RETURN FLOW DEVELOPS FRIDAY WITH TEMPERATURES CONTINUING TO WARM
AHEAD OF A LONG WAVE TROUGH PUSHING ACROSS NORTHERN CONUS. SHOWERS
AND MAYBE EVEN A THUNDERSTORM MAY ACCOMPANY A PREFRONTAL TROUGH
AHEAD OF THE MAIN COLD FRONT SATURDAY. THE COLD FRONT PUSHES THROUGH
SATURDAY AS THE UPPER SHORT WAVE LIFTS NORTHEAST TOWARD MAINE.
COLD AIR ADVECTION LOOKS STRONG BEHIND THIS FRONT WITH H85 TEMPS
FALLING FROM THE TEENS TO BELOW ZERO BY 12Z MONDAY. TEMPERATURES
DROP FROM THE 60/S SATURDAY BACK TO THE 40/S TO LOWER 50/S
SUNDAY...AND WILL STRUGGLE TO GET OUT OF THE 40/S MONDAY.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
CHO CIG WAS IFR EARLIER BUT HAS IMPROVED TO MVFR. MEANWHILE...CIG
HAS LOWERED TO MVFR AND THE HUBS AND WILL PERSIST INTO THE
MORNING PUSH. WILL CONTINUE TO MONITOR CHO AS CIG MAY FALL BACK
DOWN TO IFR. COLD AIR WEDGE WILL KEEP CLOUDS IN PLACE DURING THE
VALID TAF PERIOD...MAINLY MVFR DURING THE DAY TODAY AND THEN
POSSIBLY DROPPING INTO IFR TONIGHT CHO/MRB/IAD. COLD FRONT
APPROACHES FROM THE WEST LATE WEDNESDAY.
GUSTY W-NW WINDS ARE LIKELY BEHIND A COLD FRONT THURSDAY WITH
SHOWERS ENDING. VFR CONDITIONS ANTICIPATED. MVFR THEN POSSIBLE
SATURDAY WITH SHOWERS AND A POSSIBLE THUNDERSTORMS ALONG A COLD
FRONT.
&&
.MARINE...
TPLM2 WAS G18KT LAST HOUR...AND MARGINAL SCA WILL REMAIN IN EFFECT
OVERNIGHT. WINDS MAY INCREASE SOME AFTER DAYBREAK AS N/NE GRADIENT
STRENGTHENS A LITTLE AND SCA WILL CONTINUE OVER MUCH OF THE BAY AND
LOWER TIDAL POTOMAC RIVER INTO THE NIGHT.
SMALL CRAFT CONDITIONS ARE POSSIBLE THURSDAY BEHIND A COLD FRONT
WITH GUSTY NW WINDS. WINDS WILL DECREASE FRIDAY BUT MAY PICK UP
AGAIN SATURDAY WITH THE PASSAGE OF ANOTHER FRONT.
&&
.TIDES/COASTAL FLOODING...
WATER LEVELS WERE RUNNING JUST UNDER 1 FOOT ABOVE NORMAL EARLY THIS
MORNING. IF THIS ANOMALY REMAINS NEARLY STATIC...MINOR TIDAL
FLOODING SHOULD BE AVOIDED DURING HIGH TIDE THIS MORNING. ANNAPOLIS
WILL BE ONE TO WATCH CLOSELY. CBOFS SUGGESTS THE WATER LEVEL GETTING
VERY CLOSE TO THE MINOR TIDAL FLOODING THRESHOLD BUT IT WOULD
TAKE AN ANOMALY OF AROUND 1.2 FT AND SINCE THIS IS NOT EXPECTED NO
COASTAL FLOOD ADVISORY WILL BE ISSUED AT THIS TIME.
E/NE WINDS THROUGH WEDNESDAY MAY ALLOW FOR FURTHER INCREASE...AND
WILL HAVE TO WATCH HIGH TIDES WEDNESDAY MORNING PARTICULARLY
ANNAPOLIS.
&&
.CLIMATE...
RECORDS FOR SNOWFALL AT TWO OF THE THREE MAJOR AIRPORTS WERE SET W/
THE SNOW YESTERDAY:
DCA RCVD 3.9" TDA. THIS BRKS THE PRVS RECORD OF 1.9" IN 1965. DCA
HAS RCVD 30.8" FOR THIS WINTER.
DULLES BROKE A RECORD TDA AFTR RCVG 4.5". THE PRVS RECORD WAS ALSO
1.9" FM 1965. IAD HAS NOW RCVD 16" THIS MONTH...WHICH MAKES IT THE
SNOWIEST MAR ON RECORD. THE PRVS RECORD WAS 15.5" IN 1993...THE YR
W/ THE STORM OF THE CENTURY. FOR THE WINTER IAD HAS RCVD 49"...WHICH
MAKES IT THE 4TH SNOWIEST WINTER SINCE RECORDS BEGAN IN 1962.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY UNTIL NOON EDT TODAY FOR MDZ016>018.
VA...WINTER WEATHER ADVISORY UNTIL NOON EDT TODAY FOR VAZ025-026-
036>038-050-055>057-503-504.
WV...WINTER WEATHER ADVISORY UNTIL NOON EDT TODAY FOR WVZ505-506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ532>534-
537-540-541-543.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ542.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ530-
531-539.
&&
SYNOPSIS...BPP
NEAR TERM...BPP
SHORT TERM...SDG
LONG TERM...SDG
AVIATION...BPP/SDG
MARINE...BPP/SDG
TIDES/COASTAL FLOODING...BPP
CLIMATE...BPP/WOODY!Hazardous weather outlook, Mar 18, 4:17 AM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
517 AM EDT TUE MAR 18 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
517 AM EDT TUE MAR 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL NOON TODAY FOR
PORTIONS OF THE VIRGINIA PIEDMONT AND LOWER SOUTHERN MARYLAND DUE
TO LIGHT FREEZING RAIN AND FREEZING DRIZZLE.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR PORTIONS OF THE TIDAL
POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LOW PRESSURE OFFSHORE MAY CAUSE MINOR COASTAL FLOODING AT
SENSITIVE SITES FOR THE MORNING HIGH TIDE WEDNESDAY.
SMALL CRAFT ADVISORIES WILL BE POSSIBLE AGAIN ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-191000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
517 AM EDT TUE MAR 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL NOON FOR PORTIONS OF
CENTRAL VIRGINIA INTO THE POTOMAC HIGHLANDS DUE TO LIGHT FREEZING
RAIN AND FREEZING DRIZZLE.
LIGHT FREEZING RAIN AND FREEZING DRIZZLE ARE POSSIBLE
AGAIN TONIGHT...PARTICULARLY NEAR AND WEST OF THE BLUE RIDGE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LIGHT FREEZING RAIN AND FREEZING DRIZZLE ARE POSSIBLE ACROSS MUCH
OF THE OUTLOOK AREA WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Spotsylvania
- When
- March 18, 6:00 AM EST to 9:00 AM EST
- Where
- Spotsylvania forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.244, -77.558 (the zone’s center; the record gives no point)
Ice accumulation of a trace was reported at surrounding locations.
Winter Weather, Stafford
- When
- March 18, 6:00 AM EST to 9:00 AM EST
- Where
- Stafford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
Ice accumulation of a trace was reported at surrounding locations.
Winter Weather, King George
- When
- March 18, 6:00 AM EST to 9:00 AM EST
- Where
- King George forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.274, -77.156 (the zone’s center; the record gives no point)
Ice accumulation of a trace was reported at surrounding locations.
Winter Weather, Rockingham
- When
- March 18, 7:00 AM EST to 9:00 AM EST
- Where
- Rockingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Ice accumulation of a trace was reported at Elkton.
Winter Weather, Augusta
- When
- March 18, 7:00 AM EST to 9:00 AM EST
- Where
- Augusta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Ice accumulation of a trace was reported at surrounding locations.
Winter Weather, Nelson
- When
- March 18, 7:00 AM EST to 9:00 AM EST
- Where
- Nelson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Ice accumulation of a trace was reported at surrounding locations.
Winter Weather, Albemarle
- When
- March 18, 7:00 AM EST to 9:00 AM EST
- Where
- Albemarle forecast zone
- Reported by
- Public
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Ice accumulation of a trace was reported at Monticello.
Winter Weather, Greene
- When
- March 18, 7:00 AM EST to 9:00 AM EST
- Where
- Greene forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Ice accumulation of a trace was reported at surrounding locations.
Winter Weather, Orange
- When
- March 18, 7:00 AM EST to 9:00 AM EST
- Where
- Orange forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Ice accumulation of a trace was reported at surrounding locations.
Winter Weather, Shenandoah
- When
- March 18, 7:00 AM EST to 9:00 AM EST
- Where
- Shenandoah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Ice accumulation of a trace was reported at surrounding locations.
Winter Weather, Warren
- When
- March 18, 7:00 AM EST to 9:00 AM EST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Ice accumulation of a trace was reported at surrounding locations.
Winter Weather, Rappahannock
- When
- March 18, 7:00 AM EST to 9:00 AM EST
- Where
- Rappahannock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Ice accumulation of a trace was reported at surrounding locations.
Winter Weather, Page
- When
- March 18, 7:00 AM EST to 9:00 AM EST
- Where
- Page forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Ice accumulation of a trace was reported at surrounding locations.
Winter Weather, Madison
- When
- March 18, 7:00 AM EST to 9:00 AM EST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Ice accumulation of a trace was reported at surrounding locations.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Nebraska, March 18, 20141 death · 1 injured · 3 events
- Wildfire in Texas, March 18 to 19, 2014$190,000 · 1 event
- Winter Storm in Minnesota, March 18, 201415 events
- Heavy Snow and Winter Weather in South Dakota, March 18, 201411 events
- Dust Storm in Texas, March 18, 201411 events
- Winter Storm in Nebraska, March 18, 20149 events
- High Wind in Colorado, March 18, 201460 kt wind · 9 events
- Winter Storm and Winter Weather in Nebraska, March 18, 20148 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 18, 20145 events
- Heavy Snow in South Dakota, March 18, 20143 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 18, 20142 events
- Winter Weather in Minnesota, March 18, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506818, 506819, 506820, 506812, 506813, 506814, 506815, 506816, 506817, 506821, 506822, 506823, 506824, 506825.